New Jersey, 2020

Hail and Damaging Winds in New Jersey, July 6, 2020

July 6, 2020 · NWS OKX · 10 events in 1 county or zone

A slow moving front and an upper level low north of the region triggered severe thunderstorms across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving front and an upper level low north of the region triggered severe thunderstorms across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 12:32 PM EST, 2 hours earlier.

Area forecast discussion, Jul 6, 12:32 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service New York NY
132 PM EDT Mon Jul 6 2020

.SYNOPSIS...
A weak low pressure trough will persist over the area today,
with a back door cold front passing through from the northeast
this afternoon. The front will return northward as a warm
front on Tuesday, and pass north by Wednesday morning. Weak high
pressure will then briefly build in through Thursday. Low
pressure will then approach from the south Friday into Saturday,
followed by a series of weak fronts moving through the area
late this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update to increase temps today across wrn areas. Cloud cover
tweaked down for the next few hours as well. Otherwise the fcst
is on track with the front across the forks and ern CT at 1630Z.

The 12Z NAM suggests the more stable air behind the backdoor
front only gets thru approximately the ern third of the cwa
today. As an h5 wave and jet segment approach this aftn, shwrs
and tstms should blossom, potentially w of the fcst area at
first. Current fcst timing was on track. The only significant
change was to include the threat of hvy rain due to the progged
slow motion of storms. Llvl directional shear may enhance the
svr risk as well into the early eve.

As weak low pressure moves E of New England, a back door cold
front in its wake will approach from the NE. Before the front
passes through, temps should rise to the lower 90s in NYC and NE
NJ, and to the mid/upper 80s elsewhere away from most south
facing shorelines, with a window of opportunity this afternoon
for showers/tstms to develop, as a shortwave trough over S
Ontario embedded in NW flow aloft arrives and provides lift.
Combo of MLCAPE as high as 1500-2000 J/kg and undirectional
0-6 km NW bulk shear of about 35-40 kt suggest multicell
organization possible, and steep low level lapse
rates/relatively dry mid levels could lead to damaging wind
gusts and some hail with the strongest cells.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Chances for showers/tstms should quickly wane this evening via
increased stability in the low level air mass behind the back
door front as high pressure builds down the New England coast,
with mainly dry conditions for late evening/overnight if not
sooner. Lows tonight will range from the lower 70s invof NYC,
to the mid 60s well inland.

The back door front is expected to return north as a warm front
on Tue, slowly through the area into Tue evening. With
additional mid level shortwave energy passing across,
showers/tstms once again possible, more so across western
sections which will be back in the warm sector in the afternoon.
Highs will range from the mid 80s from NYC north/west, to the
upper 70s/lower 80s for Long Island and southern CT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The region will lie on the northern edge of broad CONUS ridging
through the week. This will be a dirty ridge though, with a
weak closed low over the Mississippi River Valley early in the
week slowly shearing/lifting toward the area to end the week.
Thereafter, models with better agreement of amplifying northern
stream troughing approaching/entering the area this weekend, and
likely remaining over the area through at least early next
week. Before then, a midweek northern stream shortwave moving
through S Canada may buckle the ridge enough to provide a
trigger for afternoon diurnal convection, particularly Wed.

The warm front is expected to be north of the area by early
Wednesday morning, with some indication of an earlier mentioned
very weak shortwave/buckling of trough moving through aloft.
This may present a trigger for late afternoon/early eve isolated
to scattered convection Wed, although the focus is a bit more
vague at this point and (higher terrain, perhaps sea breeze
boundary). This warm frontal passage and SW flow will have
widespread high temps climbing into the upper 80s to lower 90s,
with widespread heat indices in mid to upper 90s degrees as
dewpoints climb into the lower 70s.

Heights continue to build on Thursday, but progress of the earlier
mentioned shearing southern closed low will have to be monitored as
it potentially starts lifting towards the Mid-Atlantic. Quite a bit
of model spread on the evolution of this feature and its associated
surface wave/low.  At this time this feature appears to be far
enough SW/S of the region on Thursday, for another hot and humid
day. Although a backing wind flow may keep coastal areas a bit
cooler than Wed. Only a conditional potential for some isolated
convection off terrain and seabreeze boundaries in a likely
unstable, but capped and weakly shear environment. If flow remains
from the S/SW widespread temps in the upper 80s to lower 90s likely
for Thursday with heat indices of 95-100 possible.

Forecast details become less certain Friday into the weekend,
dependent on the evolution of the southern low as it lifts/shears up
the coast, but confidence is increasing in a northern stream trough
amplifying down through the Great Lakes/Ohio Valley and then to the
East Coast during this time.

Considerable model spread exists on the southern low tracking up the
coast as early as Friday or as late as Saturday Night, as well as
whether it track up the coastal plain or offshore, as well as
degree of intensification, and whether it acquires any tropical
characteristics. NHC is monitoring the southern system for
potential tropical or subtropical development this week, giving
it a 30% chance over the next 5 days as it potentially emerges
off the Carolina coast. Main threat with this low at this point
would be a swath of heavy rainfall along its path as it taps
into Gulf and subtropical Atlantic moisture, but low confidence
on any details.

Better agreement that mean troughing will be sliding towards the
east coast through the weekend, with a series of surface troughs
moving through the area. Depending on timing of the southern wave,
very warm and humid conditions are likely for the weekend, with
threat of afternoon convection both days. Each successive trough
Sunday into early next week, appears to bring in slightly cooler and
drier airmass, but low predictability at this point.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak cold front slowly drops south, passing through the
terminals today. The boundary then returns Tuesday as a warm
front.

VFR into this evening. Showers and thunderstorms are possible
this afternoon, primarily from the NYC metro terminals west,
which could briefly result in MVFR or lower conditions. MVFR
conditions could develop at all terminals overnight, possibly
continuing into Tuesday morning.

SE winds this afternoon around 10 kt will gradually shift to the
ESE tonight. Speeds will fall to around 5 kt for a period
overnight before increasing to 5-10 kt Tuesday morning.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.

KLGA TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.

KEWR TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.

KTEB TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.

KHPN TAF Comments: Amendments possible for timing of
thunderstorms this afternoon. Start time of MVFR conditions
tonight could be off by 1-2 hours.

KISP TAF Comments: Low confidence in thunderstorm development
this afternoon. Amendments possible. Start time of MVFR conditions
tonight could be off by 1-2 hours.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon-Thursday...Afternoon/evening showers and
thunderstorms possible, mainly from the NYC metros north/west.
.Friday-Saturday...MVFR or lower conditions possible in rain.
Chance Chance E-SE gusts 20-25kt.

&&

.MARINE...
Light and variable winds become more southeasterly today 10-15 kts
as a weak low approaches from the west. Sub-SCA conditions expected
through mid week though waves over the ocean remain between 3-4
feet. SCA seas are likely Friday into the weekend with a persistent
S/SW flow and strengthening wind fields owing to a possible coastal
low nearing the region.

&&

.HYDROLOGY...
There is an isolated flash flood threat this aftn and eve,
mainly from wrn LI to the lower Hudson Valley and points w. Any
strong tstms that develop could be slow moving and produce areas
of flooding.

Conditional and localized flash flood threat on Tuesday for far
SW portions of the Tri-State, if a warm front nears or works
into the region and interacts with a building moist and unstable
airmass.

A localized urban and poor drainage flooding threat exists with any
isolated thunderstorm activity Wed and Thu, as it will be slow
moving and able to tap into a very moist environment.

There is potential for more widespread downpour/thunderstorm
activity and resultant urban and poor drainage flooding threat
during the Friday/Saturday period, but low confidence on details
at this timeframe. More details as the week progresses.

&&

.TIDES/COASTAL FLOODING...
The combination of a SE swell and high astronomical tides (full
moon) will have water levels approach minor flood thresholds
once again tonight, but they are expected to remain just below
minor flood benchmarks.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/NV
NEAR TERM...
SHORT TERM...Goodman
LONG TERM...NV
AVIATION...FEB
MARINE...DJ
HYDROLOGY...Goodman/NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 6, 12:42 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
142 PM EDT Mon Jul 6 2020

NJZ002-004-006-103>108-071745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
142 PM EDT Mon Jul 6 2020

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-CTZ005-009-NYZ067>075-078-080-176>179-071745-
New York Harbor-Northern Fairfield-Southern Fairfield-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
142 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

Some thunderstorms this afternoon may be capable of producing
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-345-355-071745-
Long Island Sound West of New Haven CT/Port Jefferson NY-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
142 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Some thunderstorms this afternoon may be capable of producing winds
over 35 kt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-350-353-071745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
142 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ079-081-071745-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southeastern Suffolk-
142 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 6, 2:02 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
302 PM EDT Mon Jul 6 2020

NJZ103-104-NYZ071>073-061945-
Western Bergen-Eastern Bergen-Bronx-Southern Westchester-New York
(Manhattan)-
302 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT BERGEN...SOUTHERN WESTCHESTER...
BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Paramus, moving
southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Oradell around 310 PM EDT.
  Hackensack and Teterboro around 325 PM EDT.
  Bergenfield and Norwood around 330 PM EDT.
  Yonkers and Ridgefield around 345 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4079 7399 4082 7402 4082 7403 4091 7413
      4092 7413 4092 7414 4097 7414 4098 7416
      4107 7408 4104 7400 4100 7390 4100 7389
      4097 7379 4077 7397
TIME...MOT...LOC 1901Z 298DEG 8KT 4097 7406

NV

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bergen

When
July 6, 2:32 PM EST
Where
Bergen County, 0.69 mi N of Rochelle Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -74.080

Hail, Bergen

When
July 6, 2:35 PM EST
Where
Bergen County, 0.62 mi S of Oradell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.921, -74.068

Hail, Bergen

When
July 6, 2:52 PM EST
Where
Bergen County, 0.87 mi NW of Teterboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -74.080

Hail, Bergen

When
July 6, 2:55 PM EST
Where
Bergen County, 0.69 mi N of (Teb)teterboro Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.860, -74.070

Thunderstorm Wind, Bergen

When
July 6, 2:56 PM EST
Where
Bergen County, 0.69 mi N of (Teb)teterboro Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -74.070

A trained spotter estimated a 60 mph wind gust.

Hail, Bergen

When
July 6, 2:58 PM EST
Where
Bergen County, 0.87 mi SE of (Teb)teterboro Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -74.060

In addition to many quarter to ping pong ball sized hailstones.

Hail, Bergen

When
July 6, 3:24 PM EST
Where
Bergen County, 0.69 mi N of Fair Lawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -74.120

Hail, Bergen

When
July 6, 3:25 PM EST
Where
Bergen County, 0.69 mi N of Glen Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -74.130

Hail, Bergen

When
July 6, 3:27 PM EST
Where
Bergen County, 1.38 mi S of Ridgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.980, -74.123

Thunderstorm Wind, Bergen

When
July 6, 3:45 PM EST
Where
Bergen County, 1.48 mi SSE of Ridgewood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.980, -74.110

Large tree limbs down blocking roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908039, 908046, 908085, 908086, 908089, 908091, 908093, 908094, 908096, 908097.